March  2018, 13(1): 119-153. doi: 10.3934/nhm.2018006

Fisher-KPP equations and applications to a model in medical sciences

Aix Marseille Université, CNRS, Centrale Marseille, Institut de Mathématiques de Marseille, UMR 7373, 13453 Marseille, France

Received  August 2016 Revised  January 2018 Published  March 2018

Fund Project: This work has been carried out in the framework of Archimedes LabEx (ANR-11-LABX-0033) and of the A*MIDEX project (ANR-11-IDEX-0001-02), funded by the "Investissements d'Avenir' French Government program managed by the French National Research Agency (ANR). The research leading to these results has received funding from the European Research Council under the European Union's Seventh Framework Programme (FP/2007-2013) / ERC Grant Agreement n.321186 - ReaDi - Reaction-Diffusion Equations, Propagation and Modelling, and from the ANR project NONLOCAL (ANR-14-CE25-0013).

This paper is devoted to a class of reaction-diffusion equations with nonlinearities depending on time modeling a cancerous process with chemotherapy. We begin by considering nonlinearities periodic in time. For these functions, we investigate equilibrium states, and we deduce the large time behavior of the solutions, spreading properties and the existence of pulsating fronts. Next, we study nonlinearities asymptotically periodic in time with perturbation. We show that the large time behavior and the spreading properties can still be determined in this case.

Citation: Benjamin Contri. Fisher-KPP equations and applications to a model in medical sciences. Networks & Heterogeneous Media, 2018, 13 (1) : 119-153. doi: 10.3934/nhm.2018006
References:
[1]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusions arising in population genetics, Adv. Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.  Google Scholar

[2]

H. Berestycki and F. Hamel, Front propagation in periodic excitable media, Comm. Pure Appl. Math., 55 (2002), 949-1032.  doi: 10.1002/cpa.3022.  Google Scholar

[3]

H. BerestyckiF. Hamel and N. Nadirashvili, The principal eigenvalue of elliptic operators with large drift and applications to nonlinear propagation phenomena, Comm. Math. Phys., 253 (2005), 451-480.  doi: 10.1007/s00220-004-1201-9.  Google Scholar

[4]

H. BerestyckiF. Hamel and N. Nadirashvili, The speed of propagation for KPP type problems. I - Periodic framework, J. Europ. Math. Soc., 7 (2005), 173-213.   Google Scholar

[5]

H. BerestyckiF. Hamel and L. Roques, Analysis of the periodically fragmented environment model: I - Species persistence, J. Math. Bio., 51 (2005), 75-113.  doi: 10.1007/s00285-004-0313-3.  Google Scholar

[6]

H. BerestyckiF. Hamel and L. Roques, Analysis of the periodically fragmented environment model: II - Biological invasions and pulsating traveling fronts, J. Math. Pures Appl., 84 (2005), 1101-1146.  doi: 10.1016/j.matpur.2004.10.006.  Google Scholar

[7]

B. Contri, Pulsating fronts for bistable on average reaction-diffusion equations in a time periodic environment, Journal of Mathematical Analysis and Applications, 437 (2016), 90-132.  doi: 10.1016/j.jmaa.2015.12.030.  Google Scholar

[8]

W. DingF. Hamel and X. Zhao, Bistable pulsating fronts for reaction-diffusion equations in a periodic habitat, Indiana Univ. Math. J., 66 (2017), 1189-1265.  doi: 10.1512/iumj.2017.66.6070.  Google Scholar

[9]

J. FangX. Yu and X.-Q. Zhao, Traveling waves and spreading speeds for time-space periodic monotone systems, J. Func. Anal., 272 (2017), 4222-4262.  doi: 10.1016/j.jfa.2017.02.028.  Google Scholar

[10]

J. Fang and X.-Q. Zhao, Bistable traveling waves for monotone semiflows with applications, J. Europ. Math. Soc., 17 (2015), 2243-2288.  doi: 10.4171/JEMS/556.  Google Scholar

[11]

P. C. Fife and J. B. McLeod, The approach of solutions of non-linear diffusion equations to traveling front solutions, Arch. Ration. Mech. Anal., 65 (1977), 335-361.   Google Scholar

[12]

R. A. Fisher, The wave of advance of advantageous genes, Ann. Eugenics, 7 (1937), 335-369.  doi: 10.1111/j.1469-1809.1937.tb02153.x.  Google Scholar

[13]

M. Freidlin and J. Gartner, On the propagation of concentration waves in periodic and random media, Sov. Math. Dokl., 20 (1979), 1282-1286.   Google Scholar

[14]

G. Frejacques, Travelling Waves In Infinite Cylinders With Time-periodic Coefficients, Ph. D thesis, Université d'Aix-Marseille, 2005. Google Scholar

[15]

P. Hess, Periodic-parabolic Boundary Value Problems and Positivity, Longman Scientific and Technical, 1991.  Google Scholar

[16]

W. Hudson and B. Zinner, Existence of travelling waves for reaction-diffusion equations of fisher type in periodic media, Boundary Value Problems for Functional-Differential Equations, J. Henderson (ed. ), World Scientific, 1995,187–199.  Google Scholar

[17]

A. N. KolmogorovI. G. Petrovsky and N. S. Piskunov, Etude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bulletin Université D'Etat à Moscou (Bjul. Moskowskogo Gos. Univ.), 1 (1937), 1-26.   Google Scholar

[18]

X. Liang and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Comm. Pure Appl. Math., 60 (2007), 1-40.  doi: 10.1002/cpa.20154.  Google Scholar

[19]

X. Liang and X.-Q Zhao, Spreading speeds and traveling waves for abstract monostable evolution systems, J. Funct. Anal., 259 (2010), 857-903.  doi: 10.1016/j.jfa.2010.04.018.  Google Scholar

[20]

G. Nadin, The principal eigenvalue of a space-time periodic parabolic operator, Ann. Mat. Pura Appl., 188 (2009), 269-295.  doi: 10.1007/s10231-008-0075-4.  Google Scholar

[21]

G. Nadin, Traveling fronts in space-time periodic media, J. Math. Pures Appl., 92 (2009), 232-262.  doi: 10.1016/j.matpur.2009.04.002.  Google Scholar

[22]

G. Nadin, Existence and uniqueness of the solutions of a space-time periodic reaction-diffusion equation, J. Diff. Equations, 249 (2010), 1288-1304.  doi: 10.1016/j.jde.2010.05.007.  Google Scholar

[23]

J. NolenM. Rudd and J. Xin, Existence of KPP fronts in spatially-temporally periodic advection and variational principle for propagation speeds, Dynamics of PDE, 2 (2005), 1-24.  doi: 10.4310/DPDE.2005.v2.n1.a1.  Google Scholar

[24]

W. Shen, Travelling waves in time almost periodic structures governed by bistable nonlinearities. Ⅱ. Existence, J. Diff. Equations, 159 (1999), 55-101.  doi: 10.1006/jdeq.1999.3652.  Google Scholar

[25]

W. Shen, Travelling waves in time almost periodic structures governed by bistable nonlinearities. Ⅰ. Stability and uniqueness, J. Diff. Equations, 159 (1999), 1-54.  doi: 10.1006/jdeq.1999.3651.  Google Scholar

[26]

N. ShigesadaK. Kawasaki and E. Teramoto, Traveling periodic waves in heterogeneous environments, Theor. Pop. Bio., 30 (1986), 143-160.  doi: 10.1016/0040-5809(86)90029-8.  Google Scholar

[27]

H. F. Weinberger, On spreading speeds and traveling waves for growth and migration models in a periodic habitat, J. Math. Bio, 45 (2002), 511-548.  doi: 10.1007/s00285-002-0169-3.  Google Scholar

[28]

J. X. Xin, Existence of planar flame fronts in convective-diffusive periodic media, Arch. Ration. Mech. Anal., 121 (1992), 205-233.  doi: 10.1007/BF00410613.  Google Scholar

[29]

J. X. Xin, Analysis and modeling of front propagation in heterogeneous media, SIAM Review, 42 (2000), 161-230.  doi: 10.1137/S0036144599364296.  Google Scholar

show all references

References:
[1]

D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusions arising in population genetics, Adv. Math., 30 (1978), 33-76.  doi: 10.1016/0001-8708(78)90130-5.  Google Scholar

[2]

H. Berestycki and F. Hamel, Front propagation in periodic excitable media, Comm. Pure Appl. Math., 55 (2002), 949-1032.  doi: 10.1002/cpa.3022.  Google Scholar

[3]

H. BerestyckiF. Hamel and N. Nadirashvili, The principal eigenvalue of elliptic operators with large drift and applications to nonlinear propagation phenomena, Comm. Math. Phys., 253 (2005), 451-480.  doi: 10.1007/s00220-004-1201-9.  Google Scholar

[4]

H. BerestyckiF. Hamel and N. Nadirashvili, The speed of propagation for KPP type problems. I - Periodic framework, J. Europ. Math. Soc., 7 (2005), 173-213.   Google Scholar

[5]

H. BerestyckiF. Hamel and L. Roques, Analysis of the periodically fragmented environment model: I - Species persistence, J. Math. Bio., 51 (2005), 75-113.  doi: 10.1007/s00285-004-0313-3.  Google Scholar

[6]

H. BerestyckiF. Hamel and L. Roques, Analysis of the periodically fragmented environment model: II - Biological invasions and pulsating traveling fronts, J. Math. Pures Appl., 84 (2005), 1101-1146.  doi: 10.1016/j.matpur.2004.10.006.  Google Scholar

[7]

B. Contri, Pulsating fronts for bistable on average reaction-diffusion equations in a time periodic environment, Journal of Mathematical Analysis and Applications, 437 (2016), 90-132.  doi: 10.1016/j.jmaa.2015.12.030.  Google Scholar

[8]

W. DingF. Hamel and X. Zhao, Bistable pulsating fronts for reaction-diffusion equations in a periodic habitat, Indiana Univ. Math. J., 66 (2017), 1189-1265.  doi: 10.1512/iumj.2017.66.6070.  Google Scholar

[9]

J. FangX. Yu and X.-Q. Zhao, Traveling waves and spreading speeds for time-space periodic monotone systems, J. Func. Anal., 272 (2017), 4222-4262.  doi: 10.1016/j.jfa.2017.02.028.  Google Scholar

[10]

J. Fang and X.-Q. Zhao, Bistable traveling waves for monotone semiflows with applications, J. Europ. Math. Soc., 17 (2015), 2243-2288.  doi: 10.4171/JEMS/556.  Google Scholar

[11]

P. C. Fife and J. B. McLeod, The approach of solutions of non-linear diffusion equations to traveling front solutions, Arch. Ration. Mech. Anal., 65 (1977), 335-361.   Google Scholar

[12]

R. A. Fisher, The wave of advance of advantageous genes, Ann. Eugenics, 7 (1937), 335-369.  doi: 10.1111/j.1469-1809.1937.tb02153.x.  Google Scholar

[13]

M. Freidlin and J. Gartner, On the propagation of concentration waves in periodic and random media, Sov. Math. Dokl., 20 (1979), 1282-1286.   Google Scholar

[14]

G. Frejacques, Travelling Waves In Infinite Cylinders With Time-periodic Coefficients, Ph. D thesis, Université d'Aix-Marseille, 2005. Google Scholar

[15]

P. Hess, Periodic-parabolic Boundary Value Problems and Positivity, Longman Scientific and Technical, 1991.  Google Scholar

[16]

W. Hudson and B. Zinner, Existence of travelling waves for reaction-diffusion equations of fisher type in periodic media, Boundary Value Problems for Functional-Differential Equations, J. Henderson (ed. ), World Scientific, 1995,187–199.  Google Scholar

[17]

A. N. KolmogorovI. G. Petrovsky and N. S. Piskunov, Etude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bulletin Université D'Etat à Moscou (Bjul. Moskowskogo Gos. Univ.), 1 (1937), 1-26.   Google Scholar

[18]

X. Liang and X.-Q. Zhao, Asymptotic speeds of spread and traveling waves for monotone semiflows with applications, Comm. Pure Appl. Math., 60 (2007), 1-40.  doi: 10.1002/cpa.20154.  Google Scholar

[19]

X. Liang and X.-Q Zhao, Spreading speeds and traveling waves for abstract monostable evolution systems, J. Funct. Anal., 259 (2010), 857-903.  doi: 10.1016/j.jfa.2010.04.018.  Google Scholar

[20]

G. Nadin, The principal eigenvalue of a space-time periodic parabolic operator, Ann. Mat. Pura Appl., 188 (2009), 269-295.  doi: 10.1007/s10231-008-0075-4.  Google Scholar

[21]

G. Nadin, Traveling fronts in space-time periodic media, J. Math. Pures Appl., 92 (2009), 232-262.  doi: 10.1016/j.matpur.2009.04.002.  Google Scholar

[22]

G. Nadin, Existence and uniqueness of the solutions of a space-time periodic reaction-diffusion equation, J. Diff. Equations, 249 (2010), 1288-1304.  doi: 10.1016/j.jde.2010.05.007.  Google Scholar

[23]

J. NolenM. Rudd and J. Xin, Existence of KPP fronts in spatially-temporally periodic advection and variational principle for propagation speeds, Dynamics of PDE, 2 (2005), 1-24.  doi: 10.4310/DPDE.2005.v2.n1.a1.  Google Scholar

[24]

W. Shen, Travelling waves in time almost periodic structures governed by bistable nonlinearities. Ⅱ. Existence, J. Diff. Equations, 159 (1999), 55-101.  doi: 10.1006/jdeq.1999.3652.  Google Scholar

[25]

W. Shen, Travelling waves in time almost periodic structures governed by bistable nonlinearities. Ⅰ. Stability and uniqueness, J. Diff. Equations, 159 (1999), 1-54.  doi: 10.1006/jdeq.1999.3651.  Google Scholar

[26]

N. ShigesadaK. Kawasaki and E. Teramoto, Traveling periodic waves in heterogeneous environments, Theor. Pop. Bio., 30 (1986), 143-160.  doi: 10.1016/0040-5809(86)90029-8.  Google Scholar

[27]

H. F. Weinberger, On spreading speeds and traveling waves for growth and migration models in a periodic habitat, J. Math. Bio, 45 (2002), 511-548.  doi: 10.1007/s00285-002-0169-3.  Google Scholar

[28]

J. X. Xin, Existence of planar flame fronts in convective-diffusive periodic media, Arch. Ration. Mech. Anal., 121 (1992), 205-233.  doi: 10.1007/BF00410613.  Google Scholar

[29]

J. X. Xin, Analysis and modeling of front propagation in heterogeneous media, SIAM Review, 42 (2000), 161-230.  doi: 10.1137/S0036144599364296.  Google Scholar

[1]

Maho Endo, Yuki Kaneko, Yoshio Yamada. Free boundary problem for a reaction-diffusion equation with positive bistable nonlinearity. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3375-3394. doi: 10.3934/dcds.2020033

[2]

Hideki Murakawa. Fast reaction limit of reaction-diffusion systems. Discrete & Continuous Dynamical Systems - S, 2021, 14 (3) : 1047-1062. doi: 10.3934/dcdss.2020405

[3]

Leilei Wei, Yinnian He. A fully discrete local discontinuous Galerkin method with the generalized numerical flux to solve the tempered fractional reaction-diffusion equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020319

[4]

Weiwei Liu, Jinliang Wang, Yuming Chen. Threshold dynamics of a delayed nonlocal reaction-diffusion cholera model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020316

[5]

Abdelghafour Atlas, Mostafa Bendahmane, Fahd Karami, Driss Meskine, Omar Oubbih. A nonlinear fractional reaction-diffusion system applied to image denoising and decomposition. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020321

[6]

Masaharu Taniguchi. Axisymmetric traveling fronts in balanced bistable reaction-diffusion equations. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3981-3995. doi: 10.3934/dcds.2020126

[7]

Shin-Ichiro Ei, Shyuh-Yaur Tzeng. Spike solutions for a mass conservation reaction-diffusion system. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3357-3374. doi: 10.3934/dcds.2020049

[8]

Chihiro Aida, Chao-Nien Chen, Kousuke Kuto, Hirokazu Ninomiya. Bifurcation from infinity with applications to reaction-diffusion systems. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3031-3055. doi: 10.3934/dcds.2020053

[9]

H. M. Srivastava, H. I. Abdel-Gawad, Khaled Mohammed Saad. Oscillatory states and patterns formation in a two-cell cubic autocatalytic reaction-diffusion model subjected to the Dirichlet conditions. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020433

[10]

Lin Shi, Xuemin Wang, Dingshi Li. Limiting behavior of non-autonomous stochastic reaction-diffusion equations with colored noise on unbounded thin domains. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5367-5386. doi: 10.3934/cpaa.2020242

[11]

Shin-Ichiro Ei, Hiroshi Ishii. The motion of weakly interacting localized patterns for reaction-diffusion systems with nonlocal effect. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 173-190. doi: 10.3934/dcdsb.2020329

[12]

Nabahats Dib-Baghdadli, Rabah Labbas, Tewfik Mahdjoub, Ahmed Medeghri. On some reaction-diffusion equations generated by non-domiciliated triatominae, vectors of Chagas disease. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2021004

[13]

El Haj Laamri, Michel Pierre. Stationary reaction-diffusion systems in $ L^1 $ revisited. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 455-464. doi: 10.3934/dcdss.2020355

[14]

Klemens Fellner, Jeff Morgan, Bao Quoc Tang. Uniform-in-time bounds for quadratic reaction-diffusion systems with mass dissipation in higher dimensions. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 635-651. doi: 10.3934/dcdss.2020334

[15]

Chungang Shi, Wei Wang, Dafeng Chen. Weak time discretization for slow-fast stochastic reaction-diffusion equations. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021019

[16]

Gheorghe Craciun, Jiaxin Jin, Casian Pantea, Adrian Tudorascu. Convergence to the complex balanced equilibrium for some chemical reaction-diffusion systems with boundary equilibria. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1305-1335. doi: 10.3934/dcdsb.2020164

[17]

Guillaume Cantin, M. A. Aziz-Alaoui. Dimension estimate of attractors for complex networks of reaction-diffusion systems applied to an ecological model. Communications on Pure & Applied Analysis, 2021, 20 (2) : 623-650. doi: 10.3934/cpaa.2020283

[18]

Kaixuan Zhu, Ji Li, Yongqin Xie, Mingji Zhang. Dynamics of non-autonomous fractional reaction-diffusion equations on $ \mathbb{R}^{N} $ driven by multiplicative noise. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020376

[19]

Patrick Martinez, Judith Vancostenoble. Lipschitz stability for the growth rate coefficients in a nonlinear Fisher-KPP equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 695-721. doi: 10.3934/dcdss.2020362

[20]

Michiel Bertsch, Danielle Hilhorst, Hirofumi Izuhara, Masayasu Mimura, Tohru Wakasa. A nonlinear parabolic-hyperbolic system for contact inhibition and a degenerate parabolic fisher kpp equation. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3117-3142. doi: 10.3934/dcds.2019226

2019 Impact Factor: 1.053

Metrics

  • PDF downloads (125)
  • HTML views (210)
  • Cited by (1)

Other articles
by authors

[Back to Top]